Skin Care news and information found at www.SpaTreatmentTraining.com brought to you by National Laser Institute. Are you interested in a career that can train you to be a Med Spa technician? Want to become a certified Laser Hair Removal Specialist, Laser Tattoo Removal Specialist, Botox Injections or many more exciting Medical Spa courses? Enroll in the National Laser Institute and find yourself on the fast track to success.

imageBackgroundFree tissue transfer from an abdominal donor site has become a popular method for postmastectomy breast reconstruction. The detrimental effects of adjuvant chemotherapy on healing and the resulting clinical impact on patient outcome remains somewhat unclear for abdominal bulges and hernias resulting after free tissue transfer from the abdominal donor site.
MethodsAn institutional review board-approved retrospective review of 155 free muscle-sparing transverse rectus abdominis myocutaneous (MS-TRAM) flaps performed for breast reconstruction was undertaken to evaluate the effect of adjuvant chemotherapy on abdominal donor-site morbidity. The primary outcome studied was the development of hernias and bulges. Statistical analysis was performed using univariate and multivariate classification and regression tree (CART) analysis.
ResultsOf the 155 patients, 51 underwent bilateral MS-TRAM flaps and 104 underwent unilateral MS-TRAM flap reconstruction. Thirty-nine patients underwent adjuvant chemotherapy. A statistically significant association was seen between chemotherapy treatment and the incidence of hernias alone (P < 0.05; odds ratio, 6.42; 95% confidence interval, 0.88–73.58). Multivariable CART analyses corroborated these findings and revealed that presence of diabetes mellitus (DM), bilaterality, and receiving chemotherapy treatment were related to increased incidence of hernias (P = 0.011, 0.005, and 0.017, respectively) after controlling for clinical variables such as smoking status, chronic obstructive pulmonary disease, and type of closure. Univariate analyses also revealed a statistically significant association between bilaterality in conjunction with chemotherapy treatment and the incidence of hernias alone (P = 0.0002; odds ratio, 37.56; 95% confidence interval, 4.56–476.35). This highly significant finding is further augmented by multivariable CART analyses, which found that patients who were bilateral and underwent chemotherapy treatment or those with DM were significantly more likely to develop hernias (P < 0.001 and P = 0.016, respectively).
ConclusionsTo date, our study is the single largest series of abdominal donor-site complications in patients receiving chemotherapy and free MS-TRAM breast reconstruction. We have demonstrated an increase in the incidence of abdominal donor-site complications, specifically abdominal bulges and hernias, in patients undergoing chemotherapy for advanced stages of breast cancer. This increased complication rate is most pronounced in patients requiring chemotherapy who undergo bilateral reconstruction, and is also a significant risk for patients receiving chemotherapy who have preexisting DM.

Reviews of National Laser Institute